Georgia, 2003

Damaging Winds in Georgia, July 28, 2003

July 28, 2003 · NWS CHS · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 28, 2:00 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 28, 2:00 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EDT MON JUL 28 2003

PUBLIC...
MAIN FORECAST CHALLENGE TODAY IS DETERMINING WHERE THE VORTICITY
CENTER THAT IS THE REMNANTS OF TD 7 WILL GO. MODELS GENERALLY KEEP
IT SEMI-STATIONARY OVER OUR GA COASTAL WATERS THROUGH TONIGHT...THEN
TAKING IT EAST OVER THE GULF STREAM. CURRENT SATELLITE AND RADAR
IMAGERY INDICATE THAT IT IS DRIFTING SLOWLY TO THE SOUTH OVER OUR
WATERS AND FALLING APART. SO MON AND TUE WILL BE UNDER THE INFLUENCE
OF SOUTHWEST-WESTERLY FLOW. IN THIS WESTERLY FLOW...A WEAKENING COLD
FRONT WILL APPROACH THE SOUTHEAST MID WEEK. THE FRONT SHOULD MAKE IT
THROUGH THE CENTRAL CAROLINAS ON WED BEFORE LIFTING NORTHWARD ON
THU. SO...HIGHEST POPS ARE EXPECTED WED AND THU AHEAD OF THE FRONT.
THROUGH THE REST OF THE EXTENDED...THE AREA WILL REMAIN UNDER
GENERAL TROUGHINESS...WITH TYPICAL AFTERNOON AND EVENING CONVECTION
AND TEMPERATURES NEAR CLIMATOLOGY.

.MARINE...SOUTHWESTERLY FLOW CONTINUES THROUGH THE PERIOD WITH
NOCTURNAL SURGES.  FLOW IS FORECAST TO WEAKEN OVER THE COMING
WEEKEND AS THE UPPER TROUGH OVER THE EASTERN STATES FILLS.

.CHS...
GA...NONE.
SC...NONE.
Hazardous weather outlook, Jul 28, 10:24 AM EST, 4 hours 56 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-281730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1124 AM EDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.RIP CURRENTS....THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.
WIND AND OR WAVE CONDITIONS SUPPORT STRONGER OR MORE FREQUENT RIP
CURRENTS. ONLY EXPERIENCED SURF SWIMMERS SHOULD ENTER THE WATER.
PLEASE REFER TO THE LATEST MARINE WEATHER STATEMENT FOR MORE
SPECIFIC INFORMATION.

.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE SANTEE
RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND BURTONS
FERRY...THE EDISTO RIVER AT GIVHANS FERRY...AND FOR THE OGEECHEE
RIVER AT SCARBORO...MIDVILLE...DOVER...AND EDEN. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENT AND RIVER FLOOD WARNING FOR MORE
SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...DAY THROUGH DAY.
.RIVER FLOODING...RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE
SANTEE RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND AT
BURTONS FERRY...THE EDISTO RIVER AT GIVHANS FERRY...AND THE OGEECHEE
RIVER AT SCARBORO...MIDVILLE...DOVER AND EDEN. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENT AND THE LATEST RIVER FORECAST FOR MORE
SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The radar

The Charleston,SC radar (KCLX), 69 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
July 28, 3:20 PM EST to 3:25 PM EST
Where
Chatham County, 1 mi S of Savannah
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.033, -81.083

Thunderstorm winds knocked down large limbs.

Thunderstorm Wind, Chatham

When
July 28, 3:40 PM EST to 3:45 PM EST
Where
Chatham County, Savannah
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
32.050, -81.083

Thunderstorm winds knocked down numerous trees, several of which fell on cars.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373947, 5373948.